From Other Journals
Risk of Upper GI Bleeding with Anticoagulation in Adults
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2002 Sep 15;66(6):1081-1082.
Atrial fibrillation, which is common in older adults, increases the risk of thromboembolic stroke. Anticoagulation is recommended to reduce this risk and should be used in all older adults with atrial fibrillation, unless specifically contraindicated. The risk of serious bleeding complications, most commonly gastrointestinal (GI) bleeding, must be assessed before initiating anticoagulant therapy. Patients with previous GI bleeds or those taking nonsteroidal anti-inflammatory drugs (NSAIDs) are at higher risk for bleeding with anticoagulation therapy. Man-Son-Hing and Laupacis performed a decision analysis to determine how risk factors for upper GI bleeding should impact the decision to initiate anticoagulation in patients 65 years of age and older with atrial fibrillation and also when anticoagulation might not be beneficial.
Information was obtained from articles about GI bleeding risk in this population, with or without warfarin or aspirin anticoagulation. Several risk factors for GI bleeding were also assessed. The analysis determined that the average risk of stroke from atrial fibrillation is about 6 percent per year, while the average risk for upper GI tract bleeding is about 1.17 percent annually, making warfarin the optimal treatment. To not benefit from warfarin anticoagulation, these patients needed to have a significantly higher risk of upper GI bleed (greater than 10.4 percent). This higher risk is approximately that of older patients concurrently taking warfarin and NSAIDs. In older adults with atrial fibrillation who have a lower risk of thromboembolic stroke, including those with no history of cardiovascular events or hypertension, no therapy or aspirin might be a better alternative.
The rightsholder did not grant rights to reproduce this item in electronic media. For the missing item, see the original print version of this publication.
The authors conclude that the risk of upper GI bleeding may be an important factor in choosing which antithrombotic agent to use in older adults. The authors offer a model (see accompanying figure) to help physicians make this decision. In most cases, warfarin remains the most beneficial treatment course, but in patients with a lower risk of stroke or a higher risk of GI bleeding, a better alternative might be to administer no therapy or aspirin.
Man-Son-Hing M, Laupacis A. Balancing the risks of stroke and upper gastrointestinal tract bleeding in older patients with atrial fibrillation. Arch Intern Med. March 11, 2002;162:541–50.
Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions